Hail, Richland
- When
- June 4, 2:30 PM EST
- Where
- Richland County, Ontario
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.750, -82.630
Nickel sized hail was observed.
Low pressure moved across Lake Erie on June 4th dragging a front across the region. Scattered showers and thunderstorms developed in advance of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure moved across Lake Erie on June 4th dragging a front across the region. Scattered showers and thunderstorms developed in advance of this front. A couple of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 12:26 PM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 126 PM EDT Sun Jun 4 2017 .SYNOPSIS... Low pressure over the central Great Lakes will lift a warm front north of the area early today. The low will move to New England by Monday morning which will drive a trailing cold front through the area. Low pressure will remain in the area Tuesday and Wednesday as high pressure builds from the central plains to the western Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... Morning shower activity remains along and south of a line from Wooster to Warren, with scattered showers extending westward to near Mansfield. This area of showers has delayed heating and been effective at stabilizing the eastern half of the area. Visible satellite clearly shows where the instability is starting to develop with a cu field and a few showers/thunderstorms getting started from Central Indiana to Central Ohio. Expecting this area of development to lift northeast with time but less certain on how far north it will extend. May see another area of developement just west of Lake Erie where this is a little better surface convergence. Still have pretty high chances of showers and thunderstorms forecast for late this afternoon into this evening except for extreme northeast Ohio/NW PA where we have lowered pops. Expecting thunderstorms to fill in between 4-6PM, then expand to the south and east this evening. Shear will tend to decrease some this afternoon but 25-30 knots of uni-directional flow may still be enough to produce a wind threat, especially if any bowing or line segments can develop. Original...Remnants from a convective complex to our northwest are tracking east across central lower MI and Lake Huron early this morning with a band of showers beginning to cross Lake Erie. Most of this is heading for nwrn PA however there has been some development extending this area to the southwest towards the KTOL area as well. This was handled well in the HRRR which brings much of this into nwrn PA and further develops the line of showers into nrn Ohio between 10 and 12Z. Otherwise...a warm front front from the KTOL area east to near KYNG will lift north of the region early today. Expect that it will get hung up in nern OH/nwrn PA this morning to further help to focus precip in the area as whats left of the line across MI drops through the area...probably around 15Z. Early to mid afternoon expect a period of partly sunny skies. For the mid/late afternoon into the evening am expecting another round of thunderstorms to develop either in place across the area possibly on the lake breeze or outflow from earlier wx...or just to the north and then move into the area. Capes approach 1500-2500 j/kg according to the NAM12 and SPC has highlighted a slight chance of severe. Highs upper 70s east to mid 80s west. Could be warmer with more sun. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... The cold front trailing the Great Lakes low will drop south across the area tonight as the low moves to New England. Early Monday models show a dry slot rotating through so will show that evolution in the hourly grids. By afternoon however will bring back chance pops for thunder once more and the NAM brings 1500 j/kg capes back for the lake morning-mid afternoon. Thinking we get a lull all but possibly the northeast Monday night as drier air rotates in ahead of the upper low over srn Ontario which is sinking south into the area. The low center should be just to our east however wrap around moisture will affect the area tuesday into Wednesday as it wanders through the area. Highest pops should be east. With the upper low in the area mid week temps will be on the cool side. && .LONG TERM /THURSDAY THROUGH SATURDAY/... Little change in the long term forecast. Models build high pressure over the area by Thursday morning. ECMWF a little faster with the high than the GFS. But for continuity sake will continue with the ECMWF timing. Still some doubts about Friday and Friday night. GFS moves low pressure across the Central Lakes Friday while the ECMWF holds off until Friday night. For now will go low chance pops Friday into Friday night and use the superblend for temps. && .AVIATION /18Z Sunday THROUGH Friday/... Showers and thunderstorms this morning are beginning to exit to the east at this time. A warm frontal boundary is lifting northeast at this time causing dewpoint temperatures to increase into the middle 60s along with air temperatures into the lower 80s. This should start to trigger some thunderstorm development in the warm sector. Some cumulus cloud development is currently taking place across the southern tier counties of the area. This should expand north with time in the warmer air this afternoon. Potential still exists for severe thunderstorms with a slight risk extending across all areas in the forecast area except Toledo where there is a marginal risk. Main threats will be strong damaging winds and large hail. Once activity shifts south of the area, conditions should go back to VFR through the night into tomorrow morning and early afternoon. Winds will gradually shift around to a northwest to northerly direction with time overnight. OUTLOOK...Non VFR possible at times through Friday. && .MARINE... South winds turn to the Southwest at 10 to 15 knot this afternoon. This will produce choppy conditions in the East but will remain below small craft advisory criteria. A small craft advisory may be needed late Monday as a cold front moves across the Lake and NW winds increase to 10 to 20 knot. Near small craft advisory conditions will continue into Wednesday as winds gradually turn to the Northeast and hovers around 15 knots. Quiet conditions return by Wednesday afternoon as high pressure builds back over the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...TK NEAR TERM...KEC/TK SHORT TERM...TK LONG TERM...DJB AVIATION...Lombardy MARINE...DJB
Hazardous Weather Outlook National Weather Service Cleveland OH 552 AM EDT Sun Jun 4 2017 LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-051000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford- Marion- 552 AM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. Low pressure will track east across the central Great Lakes today. Thunderstorms are expected to develop during the afternoon and evening. There is a slight chance that some storms will become severe with the greatest threat from damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-051000- Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull- Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 552 AM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Low pressure will track east across the central Great Lakes today. Thunderstorms are expected to develop during the afternoon and evening. There is a slight chance that some storms will become severe with the greatest threat from damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will drop southeast across the area on Monday. Thunderstorms are expected to develop along and ahead of the front during the afternoon. There is a chance that some storms will approach severe limits with hail and gusty winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
316 PM EDT SUN JUN 4 2017
OHZ010-019-020-029-030-042000-
Huron-Richland-Medina-Lorain-Ashland-
316 PM EDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HURON...
NORTHEASTERN RICHLAND...WESTERN MEDINA...NORTHERN ASHLAND AND
SOUTHERN LORAIN COUNTIES...
At 316 PM EDT, a strong thunderstorm was located near Savannah, or 10
miles northwest of Ashland, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Medina, Wellington, Lodi, New London, Creston, Chippewa Lake,
Savannah, Polk, Sullivan, Seville, Penfield, Greenwich, Westfield
Center, Spencer, Gloria Glens Park, Bailey Lakes, Burbank, Rochester,
Chippewa-On-The-Lake and Nova.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4089 8252 4108 8262 4124 8191 4099 8183
4099 8213 4092 8213
TIME...MOT...LOC 1916Z 259DEG 29KT 4100 8243
SefcovicThe Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Nickel sized hail was observed.
Penny sized hail was observed.
Thunderstorm wind gusts were estimated to be 60 mph. A couple large tree limbs were reported down.
Penny sized hail was observed.
Thunderstorm winds downed a large tree along State Route 314.
Thunderstorm winds downed a large tree north of Lexington.
Thunderstorm winds downed two trees in the Lucas area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707072, 707073, 707074, 707075, 707298, 707300, 707299.